Ohio, 2021

Damaging Winds in Ohio, August 11, 2021

August 11, 2021 · NWS ILN · 23 events in 10 counties and zones

A complex of thunderstorms moved east across areas along and north of Interstate 70, mainly during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A complex of thunderstorms moved east across areas along and north of Interstate 70, mainly during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 11, 12:24 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 11, 12:24 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
124 AM EDT Wed Aug 11 2021

.SYNOPSIS...
Hot and humid conditions are expected through Friday, with
episodes of showers and storms throughout the week. A cold
front will likely move through the Ohio Valley on Friday leading
to drier, cooler conditions this weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Evening update...
Despite the nearly 3400 J/kg of SBCAPE analyzed on this evenings
00Z UA balloon, much of the area is devoid of convective
activity. Over the last couple of hours, a few scattered
thunderstorms occurred over parts of the tri-state with isolated
thunderstorms elsewhere. All of this activity has since
weakened as of this writing. Diving into the meso-analysis
indicates a modestly unstable air mass over much of Indiana,
western Ohio, and western Kentucky with a slightly modified
cooled pool air mass drifting eastward through northern Kentucky
and southern Ohio. Looking higher up in the atmosphere would
reveal why there is a lack of thunderstorm activity over the
unstable region. Upper level ridging is currently limiting broad
scale ascent over the Ohio Valley. Further to the northwest and
closer to a shortwave trough, widespread thunderstorms are
occurring. West-southwesterly mean flow should keep the majority
of this activity focused across northern Indiana, southern
Michigan, and northwest Ohio over the next few hours.

With daytime heating steadily waning, instability values are
expected to gradually decrease overnight. Despite this, a moist
boundary layer characterized by surface dewpoints in the low to
mid 70s remains. As the upper level trough moves eastward late
this evening and into the overnight, broad scale ascent will
increase over central Illinois/Indiana. This should result in
renewed convective initiation, and is detailed well in various
18Z/00Z CAM solutions. However, the details become more
uncertain as these thunderstorms possibly evolve into a more
organized complex.

The updated forecast this evening is detailed similarly to this
afternoon's forecast with a slight adjustment in the timing.
Higher PoPs are brought into the forecast area slightly sooner, between
9-13Z. This is in response to ongoing thunderstorm development
over central Illinois as surface boundary collisions occur.
While wind shear remains meager, rich surface moisture
conditions should allow for new updraft development along
outflow boundaries overnight as thunderstorms move eastward.
While this deterministic forecast appears confident, changes in
the forecast are highly anticipated as the overnight shift
monitors convective evolution. These forecast changes could
bleed into Wednesday late morning/early afternoon if convective
fails to enter the forecast area entirely.

Even with the current expectation of thunderstorms within the
moist boundary layer and unstable environment, specifics
regarding wind shear remain unimpressive. This suggests that any
storms moving through during the morning hours would primarily
contain a damaging wind threat with most storms likely below
severe criteria.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM THURSDAY/...
With Wednesday having the potential for a convective complex to
be pushing through the area near/after 12z, have continued the
early chance for showers and thunderstorms primarily through
early/mid afternoon. Again, confidence low on whether the weak
shortwave trough and slightly cooler air aloft to provide upper
support for a semi-organized system to traverse the area mainly
Wednesday morning/early PM. With ample boundary layer
instability, along with the potential for drier/cooler air aloft
with the progression of this shortwave trough, there is some
potential for a storms or two to contain strong to damaging
wind.

Afternoon storm chances are quite conditional on what may
develop and push into the region during Wednesday morning.
If Wednesday morning activity, then expecting afternoon
environment to be somewhat tapped and have limited time to
recover and produce additional rounds of afternoon convection.
However, if not much in the way of morning storms, a highly
unstable environment with ample daytime heating, combined with
the passage of the upper level trough passage could yield not
just ample instability but also increased bulk shear. Much
depends on whether the potentially robust overnight system
develops and continues into the mid Ohio Valley Wednesday
morning.

Wednesday afternoon heat indices will also depend upon morning
convection and while dewpoints will again reach into the mid
70s, temperatures are highly dependent on any convection. Will
hold off on any heat advisories, as current thinking is clouds
will suppress temperatures just enough to keep values in the mid
to upper 90s.

For Wednesday night, continued shortwave trough activity along
the southern Great Lakes will keep a slight chance of storms
overnight in the quasi-zonal flow. Overnight lows again in the
low to even mid 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Active pattern will remain in place through the end of this week.
Atmosphere will continue to be very warm and moist, periodically
supporting opportunities for showers and thunderstorms through
Friday when a cold front moves into the Ohio Valley.

Confidence in and the predictability of details regarding convection
on Thursday/Thursday night remain low, and are somewhat dependent on
upstream thunderstorm complexes/disturbances or their remnants that
may make their way into the Ohio Valley. Certainly peak heating
should provide plenty of instability Thursday afternoon and evening,
and can't rule out convection just about anywhere in the CWA,
although some the latest guidance suggests the northern CWA could
have better coverage/chances perhaps due to a mid level disturbance,
but again confidence in this feature is low. Regardless, it will be
another hot and humid day, with high temperatures expected to reach
the lower to mid 90s, and this would put heat index values at 100F
or even slightly higher for some areas. A Heat Advisory headline may
eventually need to be considered.

The potential exists for more widespread convection on Friday as a
cold front moves into the area. Have high chance to likely PoPs to
account for expected increased coverage of convection with better
large scale forcing likely to be in place. Moisture/instability will
be there too, and therefore some storms may be strong to severe on
Friday with damaging winds the primary threat.

Depending on the progress and timing of the front, some convection
may linger into Friday evening. Can't even rule out lingering
showers or storms into Saturday if the front doesn't make a clean
push south by then. Otherwise, much of the CWA will see lower
humidity behind the front for the weekend with temperatures near
seasonal normals. Whether or not this holds into early next week is
uncertain. It's possible that moisture returns along with a chance
of showers and thunderstorms by either Monday or Tuesday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are being observed across the Ohio Valley early this
morning. VFR conditions are likely to persist through the TAF period
outside of showers and thunderstorms. VCSH has been included in the
TAFs for time periods when storms are most likely to occur during
the morning and afternoon at each site. VCSH has not been included
into the evening or overnight at any site due to the probability of
showers/storms being too low for inclusion. Expect brief MVFR/IFR
ceiling/visibility reductions in showers and storms today.

Southerly flow from 5-15 knots will persist the entire TAF
period.

Significant changes to the current TAFs are possible depending
on convective development.

OUTLOOK... The threat for thunderstorms will continue through
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JDR
NEAR TERM...JDR/McGinnis
SHORT TERM...JDR
LONG TERM...BPP
AVIATION...Campbell
Hazardous weather outlook, Aug 10, 8:58 PM EST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
958 PM EDT Tue Aug 10 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-120200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
958 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Strong to severe storms are possible very late tonight with damaging
winds being the main threat. Locally heavy rain is also possible
with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat index may reach between 95 and 100 on Wednesday.

The heat index may reach between 100 and 105 on Thursday.

Strong to severe storms are possible Wednesday through Friday with
damaging winds being the main threat. Locally heavy rain is also
possible with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 12:07 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
107 AM EDT Wed Aug 11 2021

OHZ034-110545-
Mercer OH-
107 AM EDT Wed Aug 11 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF MERCER COUNTY
THROUGH 145 AM EDT...

At 106 AM EDT, a strong thunderstorm was reported near Monroe, moving
east at 35 mph.

HAZARD...Winds in excess of 40 mph, frequent cloud-to-ground
         lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Lightning can cause serious injury or
         death. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Celina, Coldwater, Rockford, Wabash, Mendon, Montezuma, Chattanooga,
Neptune and Tama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4073 8446 4048 8446 4047 8479 4048 8480
      4073 8480
TIME...MOT...LOC 0506Z 285DEG 29KT 4075 8504

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KC

The radar

The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Licking

When
August 11, 2:11 AM EST to 2:13 AM EST
Where
Licking County, Newark Heath Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.020, -82.470

A tree was downed.

Thunderstorm Wind, Auglaize

When
August 11, 2:11 PM EST to 2:13 PM EST
Where
Auglaize County, 0.6 mi N of Kossuth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.659, -84.350

A tree was downed on State Route 197.

Thunderstorm Wind, Auglaize

When
August 11, 2:15 PM EST to 2:17 PM EST
Where
Auglaize County, 2.14 mi NNE of St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.560, -84.370

Siding was blown off the side of a structure.

Thunderstorm Wind, Auglaize

When
August 11, 2:18 PM EST to 2:20 PM EST
Where
Auglaize County, 1.65 mi ENE of Buckland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.631, -84.222

A tree was downed on Short Line Road.

Thunderstorm Wind, Mercer

When
August 11, 2:23 PM EST to 2:25 PM EST
Where
Mercer County, 0.63 mi NW of Wendelin
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.407, -84.688

Power lines were downed near the intersection of Lange Road and Township Line Road.

Thunderstorm Wind, Mercer

When
August 11, 2:23 PM EST to 2:25 PM EST
Where
Mercer County, 0.87 mi SW of St Wendelin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.410, -84.690

A tree was downed on Township Line Road.

Thunderstorm Wind, Auglaize

When
August 11, 2:30 PM EST to 2:32 PM EST
Where
Auglaize County, 2.06 mi NW of St Johns
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
40.572, -84.107

A few power lines were downed on Town Line Road.

Thunderstorm Wind, Auglaize

When
August 11, 2:36 PM EST to 2:38 PM EST
Where
Auglaize County, 1.55 mi SW of Minster
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
40.386, -84.393

A large limb fell onto a barn roof on Minster Egypt Pike.

Thunderstorm Wind, Darke

When
August 11, 2:42 PM EST to 2:44 PM EST
Where
Darke County, 1.26 mi WNW of Osgood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.340, -84.500

Two trees were downed in Osgood.

Thunderstorm Wind, Hardin

When
August 11, 2:42 PM EST to 2:44 PM EST
Where
Hardin County, 1.51 mi NE of Maysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.747, -83.861

A tree was downed on St Paul Road.

Thunderstorm Wind, Mercer

When
August 11, 2:43 PM EST to 2:45 PM EST
Where
Mercer County, 1.71 mi SSE of Maria Stein
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.378, -84.465

Several large tree limbs were downed along with a few power lines along Huwer and Kremer Roads.

Thunderstorm Wind, Shelby

When
August 11, 3:01 PM EST to 3:03 PM EST
Where
Shelby County, 2.76 mi S of St Patricks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.330, -84.280

A tree fell onto a power line on Mason Road.

Thunderstorm Wind, Hardin

When
August 11, 3:08 PM EST to 3:10 PM EST
Where
Hardin County, 3.67 mi N of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.583, -83.571

A tree was downed on Township Road 265 west of State Route 31.

Thunderstorm Wind, Union

When
August 11, 3:23 PM EST to 3:31 PM EST
Where
Union County, 0.53 mi E of Summersville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
40.400, -83.390

Several trees and power lines were downed, primarily across the northern part of the county.

Thunderstorm Wind, Miami

When
August 11, 3:30 PM EST to 3:32 PM EST
Where
Miami County, 1.13 mi NW of Conover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.142, -84.065

A few trees and wires were downed along U.S. 36 near Sodom-Ballou Road.

Thunderstorm Wind, Miami

When
August 11, 3:30 PM EST to 3:32 PM EST
Where
Miami County, 2.14 mi NNW of Conover
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.160, -84.060

An RV camper was flipped on its side.

Thunderstorm Wind, Delaware

When
August 11, 3:38 PM EST to 3:40 PM EST
Where
Delaware County, 1.9 mi W of Radnor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.384, -83.186

A tree was downed near the intersection of Radnor and River Roads.

Thunderstorm Wind, Franklin

When
August 11, 4:00 PM EST to 4:01 PM EST
Where
Franklin County, (Osu)oh St Univ Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.080, -83.070

Thunderstorm Wind, Franklin

When
August 11, 4:26 PM EST to 4:28 PM EST
Where
Franklin County, 1.34 mi ENE of Westerville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.127, -82.896

Numerous trees were downed, including two that fell on houses.

Thunderstorm Wind, Franklin

When
August 11, 4:28 PM EST to 4:30 PM EST
Where
Franklin County, 1.14 mi WNW of Central College
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.105, -82.900

A tree was downed near Hempstead and Schrock Roads.

Thunderstorm Wind, Delaware

When
August 11, 4:30 PM EST to 4:32 PM EST
Where
Delaware County, 3.24 mi WSW of Harlem
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
40.140, -82.890

A large tree limb was downed.

Thunderstorm Wind, Licking

When
August 11, 4:39 PM EST to 4:41 PM EST
Where
Licking County, 1.26 mi WSW of Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Amateur Radio
Coordinates
40.060, -82.420

A large limb was downed near State Routes 16 and 79.

Thunderstorm Wind, Licking

When
August 11, 4:55 PM EST to 4:57 PM EST
Where
Licking County, St Louisville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.170, -82.420

Several trees and power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965590, 965591, 965592, 965593, 965610, 965612, 965594, 965614, 965613, 965615, 965611, 965617, 967521, 967522, 967520, 967523, 967524, 967525, 969491, 967527, 967526, 967528, 967529.